Alert archive / Arizona / Flash Flood Warnings in 2010

Flash Flood Warning 34, NWS Tucson, AZ

August 7, 2010Cochise County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 7, 2010, 6:53 PM MST for Cochise County, Arizona. It was in force for 112 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2010, 6:53 PM MST (01:53 UTC)
Expired
Aug 7, 2010, 8:45 PM MST
In force
112 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 45 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 7:00 PM MSTHEAVY RAIN 24 Sse Sierra Vista, AZFALLING AT A MEASURED AVERAGE OF 2 TO 3 INCHES PER HOUR WITH A MAXIMUM READING OF 6 INCHES PER HOUR.
Aug 7, 7:23 PM MSTHEAVY RAIN 0.84 Nnw Huachuca City, AZFELL IN 30 MINUTES. HEAVY RAIN STILL IN PROGRESS.
Aug 7, 8:20 PM MSTFLASH FLOODN Huachuca City, AZRIGHT LANE OF HIGHWAY 90 UNDER WATER NORTH OF HUACHUCA CITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 87 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 1.9 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2010-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2010-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
2679 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

466 
WGUS55 KTWC 080153
FFWTWC
AZC003-080345-
/O.NEW.KTWC.FF.W.0034.100808T0153Z-100808T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
653 PM MST SAT AUG 7 2010

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN COCHISE COUNTY IN SOUTHEAST ARIZONA...
  THIS INCLUDES THE CITY OF SIERRA VISTA...

* UNTIL 845 PM MST

* AT 641 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM A THUNDERSTORM NEAR HUACHUCA CITY AND SIERRA   
  VISTA...MOVING NORTHEAST AT 10 MPH. IN ADDITION...NEW              
  THUNDERSTORMS WERE DEVELOPING JUST SOUTH OF THE INTERNATIONAL      
  BORDER...WHICH WERE MOVING NORTHEAST AT 10 MPH TOWARD CORONADO     
  NATIONAL MEMORIAL.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO      
  WHETSTONE...RAMSEY CANYON...GARDEN CANYON...AND CORONADO NATIONAL  
  MEMORIAL

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

THIS UPGRADES THE PREVIOUS URBAN AND SMALL STREAM FLOOD ADVISORY FOR 
SOUTHWEST COCHISE COUNTY.

&&

LAT...LON 3172 11044 3172 11022 3135 11021 3134 11045

$$
PYTLAK
2 follow-up statements
286 
WGUS75 KTWC 080219
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
719 PM MST SAT AUG 7 2010

AZC003-080345-
/O.CON.KTWC.FF.W.0034.000000T0000Z-100808T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCHISE AZ-
719 PM MST SAT AUG 7 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM MST FOR
SOUTHWESTERN COCHISE COUNTY...

AT 706 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A CLUSTER OF THUNDERSTORM PRODUCING FLASH FLOODING...AND 
POSSIBLY PEA SIZED HAIL. THE STRONGEST STORM WAS LOCATED NEAR 
WHETSTONE...OR ABOUT 10 MILES NORTHWEST OF SIERRA VISTA...MOVING 
NORTH AT 5 MPH. OTHER THUNDERSTORMS WERE AFFECTING SIERRA VISTA AND 
RAMSEY CANYON FOR A SECOND TIME THIS EVENING.  A TRAINED SPOTTER 
ABOUT 5 MILES SOUTH OF SIERRA VISTA REPORTED 2.00 INCHES OF RAIN SO 
FAR TODAY FROM THESE TWO STORMS...WITH HEAVY RAIN STILL FALLING.

MORE THUNDERSTORMS WERE MOVING NORTHEAST OUT OF MEXICO TOWARD 
CORONADO NATIONAL MEMORIAL AND THE SOUTHERN HUACHUCA MOUNTAINS. THIS 
AREA RECEIVED HEAVY RAIN LAST NIGHT...SO FLASH FLOODING IS LIKELY TO 
DEVELOP IN THIS AREA AS WELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE 
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. 

&&

LAT...LON 3172 11044 3172 11022 3135 11021 3134 11045

$$
PYTLAK
199 
WGUS75 KTWC 080312
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
812 PM MST SAT AUG 7 2010

AZC003-080345-
/O.CON.KTWC.FF.W.0034.000000T0000Z-100808T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCHISE AZ-
812 PM MST SAT AUG 7 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM MST FOR
SOUTHWESTERN COCHISE COUNTY...

AT 755 PM MST...TRAINED WEATHER SPOTTERS AND NATIONAL WEATHER 
SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING FLASH 
FLOODING CONTINUING OVER SOUTHWEST COCHISE COUNTY. THE STRONGEST 
STORMS WERE CONCENTRATED IN AREA FROM NEAR HUACHUCA CITY...THROUGH 
THE HUACHUCA MOUNTAINS...TO NEAR CORONADO NATIONAL MEMORIAL. ALL THE 
THUNDERSTORMS WERE MOVING NORTHEAST AT 10 MPH.

AUTOMATED STREAM GAGES AS OF 815 PM WERE BEGINNING TO DETECT FLOWS 
IN RAMSEY CANYON AND THE UPPER BABOCOMARI RIVER UPSTREAM FROM 
HUACHUCA CITY. SEVERAL REPORTS OF AN INCH OF RAIN HAVE BEEN RECEIVED 
FROM THE SIERRA VISTA AREA...WITH ONE REPORT OF 2.47 INCHES ABOUT 5 
MILES SOUTH OF SIERRA VISTA.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FORT 
HUACHUCA...WHETSTONE...GARDEN CANYON...RAMSEY CANYON...AND CORONADO 
NATIONAL MEMORIAL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE 
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS.

&&

LAT...LON 3172 11044 3172 11022 3135 11021 3134 11045

$$
PYTLAK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 2:45 PM MST, 4 hours 8 minutes earlier.

Area forecast discussion, Aug 7, 2:45 PM MST, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
245 PM MST SAT AUG 7 2010

.SYNOPSIS...A MOIST SOUTHERLY FLOW ALOFT WILL BRING SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS TONIGHT AND AGAIN SUNDAY. SOME
THUNDERSTORMS MAY PRODUCE HEAVY RAINFALL THIS EVENING PARTICULARLY
FROM TUCSON SOUTHWARD AND WESTWARD. SOUTHWESTERLY FLOW ALOFT WILL
THEN RESULT IN DRIER CONDITIONS AND A WARMING TREND DURING THE
UPCOMING WEEK.

&&

.DISCUSSION...KEMX WSR-88D DETECTED SCATTERED TO NUMEROUS SHOWERS
AND THUNDERSTORMS MOVING NWD ACROSS WRN/CENTRAL PIMA COUNTY AT
2140Z. OTHER ISOLATED SHOWERS AND THUNDERSTORMS WERE MOVING NWD
ACROSS NRN GREENLEE/ERN COCHISE/SANTA CRUZ COUNTIES...AND PRECIP
ECHOES WERE DEVELOPING DURING THE PAST 15-30 MINUTES ACROSS NRN
SONORA.

BASED ON RADAR TRENDS AS WELL AS 07/18Z NAM/GFS...07/20Z RUC13...
AND UNIV OF AZ GFS/WRF SOLUTIONS...BELIEVE THE BULK OF PRECIP DURING
THE NEXT FEW HOURS OR INTO THIS EVENING WILL OCCUR SOUTH AND WEST OF
TUCSON ACROSS WRN/CENTRAL PIMA COUNTY AND SANTA CRUZ COUNTIES.
THEREAFTER...FOCUS OF ACTIVITY SHOULD SHIFT SOMEWHAT EWD...OR FROM
THE TUCSON METRO AREA EWD ACROSS GREENLEE/GRAHAM/COCHISE COUNTIES
LATER TONIGHT. GIVEN THE CONTINUING FAIRLY HIGH PWATS WILL CONTINUE
TO DEPICT SOME THUNDERSTORMS PRODUCING HEAVY RAINFALL THIS EVENING.
HAVE NOTED THAT 07/18Z NAM MAINTAINS PRECIP INTO SUN MORNING ACROSS
SE PINAL COUNTY. THUS THE EVENING SHIFT MAY NEED TO ADJUST THE
OFFICIAL FORECAST ACCORDINGLY. THE THREAT FOR SEVERE THUNDERSTORMS
TONIGHT APPEARS QUITE MINIMAL...WITH THE MAIN THREAT BEING THE
POTENTIAL FOR HEAVY RAINFALL. ACTIVITY TO BE AIDED WITH THE APPROACH
OF A REMNANT MCV CURRENTLY ENTERING NWRN SONORA FROM THE CENTRAL
GULF OF CALIFORNIA REGION.

UPPER TROUGH OVER CALIFORNIA WITH HIGH PRESSURE CENTERED OVER W TX
TO CONTINUE TO RESULT IN A FAIRLY MOIST GENERALLY SLY FLOW OVER SE
AZ SUN. THUS...STILL ANOTHER CHANCE OF MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS SUN. THEREAFTER...DEEPER MOISTURE IS
PROGGED TO BE EAST OF THIS FORECAST AREA DURING THE UPCOMING WEEK IN
RESPONSE TO DRIER SWLY FLOW ALOFT.

STARTING ABOUT MIDWEEK THERE WERE DIFFERENCES BETWEEN THE 07/12Z
GFS/ECMWF SOLUTIONS...WITH THE GFS SOMEWHAT MORE ROBUST WITH
MOISTURE VERSUS THE DRIER ECMWF. AT THIS TIME APPEARS THAT TUE-WED
WILL BE THE PERIOD FOR THE LEAST CHANCE OF MEASURABLE RAINFALL. MADE
ONLY VERY MINOR MODIFICATIONS TO THE GRIDDED DATA POP/WEATHER FIELDS
THUR-SAT. THE UPSHOT...SHOULD STILL BE ENOUGH MOISTURE TO JUSTIFY A
SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND TSTMS FROM
TUCSON EWD/SWD THUR-SAT WITH PRECIP-FREE CONDITIONS ACROSS SE PINAL
COUNTY AND WRN/CENTRAL PIMA COUNTY.

MAX TEMPS SUN A FEW DEGS BELOW SEASONAL NORMALS FOLLOWED BY A
WARMING TREND MON-TUE...THEN ABOVE NORMAL HIGH TEMPS EXPECTED TO
OCCUR DURING THE MIDDLE AND LATTER PART OF THE UPCOMING WEEK.

&&

.AVIATION...VALID 08/00Z-09/00Z
SCT-NUMEROUS TSRA/SHRA THRU 08/06Z THEN PRECIP DECREASING TO
ISOLATED COVERAGE BY DAYBREAK SUNDAY. SCT TSRA/SHRA DEVELOPING
MAINLY KTUS VICINITY EWD AROUND 18Z SUNDAY AND CONTINUING SUNDAY
AFTERNOON. CLOUD DECKS GENERALLY 10-15K FT AGL THIS PERIOD ALTHOUGH
MVFR CEILINGS/VSBYS ASSOCIATED WITH THE STRONGEST TSRA. SURFACE WIND
THRU SUNDAY AFTERNOON MAINLY SELY-SWLY LESS THAN 10 KTS. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...NO FIRE WEATHER CONCERNS AT THIS TIME.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

BF

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 7, 9:55 AM MST, 8 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
955 AM MST SAT AUG 7 2010

AZZ019-029>035-081700-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
955 AM MST SAT AUG 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND MOVE NORTHWARD
THROUGH THE EVENING HOURS AND CONTINUE OVERNIGHT. THE MAIN THREAT
WILL BE STRONG AND DAMAGING WIND GUSTS IN EXCESS OF 60 MPH. VERY
HEAVY RAIN IN EXCESS OF AN INCH PER HOUR COULD LEAD TO FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A GENERAL DOWNTURN IN THE MONSOON WILL BEGIN SUNDAY AND CONTINUE
THROUGH THURSDAY...WITH ONLY ISOLATED THUNDERSTORMS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Aug 7, 4:07 PM MST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
407 PM MST SAT AUG 7 2010

AZZ031-072345-
WESTERN PIMA COUNTY AZ-
407 PM MST SAT AUG 7 2010

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PIMA COUNTY UNTIL 445 PM
MST...

AT 358 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTH OF ORGAN PIPE NATIONAL MONUMENT
ALONG HIGHWAY 85...MOVING NORTH AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...KUAKATCH...GUNSIGHT...AND WHY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3233 11280 3224 11257 3198 11269 3203 11289
TIME...MOT...LOC 2307Z 198DEG 5KT 3209 11276

PYTLAK
Special weather statement, Aug 7, 4:47 PM MST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
447 PM MST SAT AUG 7 2010

AZZ031-032-080030-
TOHONO OODHAM NATION AZ-WESTERN PIMA COUNTY AZ-
447 PM MST SAT AUG 7 2010

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PIMA COUNTY...AND
WESTERN PORTIONS OF THE THE TOHONO OODHAM NATION...UNTIL 530 PM
MST...

AT 442 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A BAND FROM 9 JUST NORTHWEST OF AJO TO 25
MILES EAST OF ORGAN PIPE NATIONAL MONUMENT...MOVING NORTHEAST AT 10
MPH.

WIND GUSTS UP TO 45 MPH...PEA SIZED HAIL...FREQUENT LIGHTNING...AND
UP TO AN INCH OF RAIN IS EXPECTED WITH THESE STORMS.

AREAS AFFECTED BY THESE STORMS INCLUDE...AJO...WHY...GUNSIGHT...SANTA
CRUZ...AND PISINIMO.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING. DO NOT DRIVE INTO ANY FLOODED ROADWAYS.

LAT...LON 3251 11276 3200 11220 3179 11254 3250 11317
TIME...MOT...LOC 2345Z 223DEG 7KT 3248 11298 3189 11238

PYTLAK

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 6:20 PM MSTAreal Flood AdvisoryTWCCochise37 min
Aug 7, 7:17 PM MSTAreal Flood AdvisoryTWCSanta Cruz118 min
Aug 7, 8:35 PM MSTAreal Flood AdvisoryTWCCochise, Pima, Santa Cruz115 min
Aug 7, 8:43 PM MSTFlash Flood WarningTWCCochise2 hr
Aug 7, 9:27 PM MSTAreal Flood AdvisoryTWCPima2 hr

Nearby

Flash Flood Warnings in Arizona, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.